Indiana, 2008

Flooding in Indiana, February 7 to 20, 2008

February 7 to 20, 2008 · NWS PAH · 2 events in 2 counties and zones

Numerous thunderstorms on the 5th accompanied a strong storm system that tracked northeast across southeast Missouri and southern Illinois. Heavy rainfall on ground that was already moist from January storms caused flooding of the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms on the 5th accompanied a strong storm system that tracked northeast across southeast Missouri and southern Illinois. Heavy rainfall on ground that was already moist from January storms caused flooding of the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 2:36 AM CST, 11 hours 24 minutes earlier.

Area forecast discussion, Feb 7, 2:36 AM CST, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
236 AM CST THU FEB 7 2008

.DISCUSSION...
STRATO-CU CONTINUED TO COVER THE FA EARLY THIS MORNING...WITH SNOW
FLURRIES NOTED ACROSS THE KEVV TRI-STATE. THE RUC SHOWS THE BACK
EDGE OF THE LOW CLOUDS MAKING IT INTO SE MISSOURI. HOWEVER THE FLOW
AT 925 MB IS FORECAST TO BACK TO SW AND WEAKEN SLIGHTLY THROUGH
18Z. THEN THE MODELS PICK UP THE H9 FLOW AFT 18Z TO 10-20KTS. SO AM
NOT SURE HOW FAR EAST THE BACK EDGE WILL PROGRESS. MEANWHILE...A
LARGE AREA OF MID AND UPPER LEVEL MOISTURE WAS SEEN ON FOG IMAGERY
AND WVAPOR IN ASSOC WITH A SHARP UPPER LEVEL TROF MOVG ESE FROM
THE CENTRAL ROCKIES INTO THE CENTRAL AND SOUTHERN HIGH PLAINS. THE
AXIS OF THE TROF WILL MOVE RAPIDLY ESE TODAY. IT SHOULD BE OVER
LOWER AND MID MISSISSIPPI RIVER VALLEY REGIONS BY 00Z. SO WHILE WE
MAY HAVE A WINDOW OF TIME WHERE THERE IS REDUCED CLOUD COVER...THINK
MOST OF THE DAY WILL SEE CLOUDS. HARD TO FIGURE OUT WHERE TRACE
PRECIP WILL END UP. BETTER DYNAMIC FORCING WILL PASS SOUTH OF THE
FA LATE TODAY AND THIS EVENING...WHERE NUMERICAL POPS ARE SLIGHTLY
HIGHER. HOWEVER THE MODELS CARRY BETTER MOISTURE TO THE NORTH
ACROSS INTO CENTRAL ILLINOIS AND INDIANA. THEREFORE...DO NOT PLAN
ON ALTERING OUR LOW PROB FOR SPRINKLES AT THIS TIME THIS AFTERNOON
AND EVENING. DAY SHIFT CAN ADJUST AS NECESSARY.

ANOTHER WAVE SEEN APPROACHING THE PACIFIC NW WILL MOVE RAPIDLY SE
AND EVENTUALLY REACH THE MISSISSIPPI AND OHIO VALLEY REGIONS BY
LATE FRIDAY...IN A SIMILAR FASHION TO WAVE NUMBER 1 LATE TODAY.
AVAILABLE MOISTURE AGAIN A QUESTION MARK. GFS SHOWS MORE ROBUST
COLUMNAR MOISTURE THAN THE NAM WITH THIS SYSTEM. WHAT WE HAVE NOW
LOOKS FINE AND WILL NOT CHANGE. WILL KEEP THE SLIGHT CHC POP
GOING ACROSS THE NORTH AND NORTHEAST FRIDAY AFTERNOON AND EVENING
(MAYBE A MIX...BUT SHOULD BE LIGHT / MINIMAL NONE THE LESS).

NO MODIFICATIONS WERE MADE BEYOND FRIDAY NIGHT TO THE POP / WX
ELEMENTS. GUIDANCE AND SURROUNDING OFFICES WERE RUNNING WARMER FOR
MAX TEMPS SATURDAY. GUIDANCE WAS NOT QUITE AS COLD SATURDAY NIGHT
AND SUNDAY AS WELL. THEREFORE WE MADE SOME MINOR MODIFICATIONS TO
ACCOUNT FOR THIS.

&&

.AVIATION...
BACK EDGE OF LOW CLOUDS WILL CONTINUE MOVING EAST ABOUT 15 KT ACROSS
MISSOURI EARLY THIS MORNING. AT THIS RATE...CLEARING LINE SHOULD
APPROACH THE MISSISSIPPI RIVER AROUND 18Z. KEVV/KOWB SITES FORECAST
TO DECREASE THE LOWER CLOUDS AROUND 00Z. EXTENSIVE MID CLOUDS WILL
FOLLOW...WITH CIGS AROUND 10K FEET OR HIGHER. WEST WINDS WILL
CONTINUE TO SLOWLY DIMINISH THIS MORNING...THEN TURN LIGHT
SOUTHERLY. NO VSBY ISSUES FORESEEN AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Feb 7, 4:19 AM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CST THU FEB 7 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Warrick

When
February 7, 2:00 PM CST to February 18, 11:00 AM CST
Where
Warrick County, Newburgh to 1.13 mi S of Newburgh
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.950, -87.420

Minor flooding of the Ohio River occurred. At Newburgh, where flood stage is 38 feet, the river crested at 43.50 feet on the 12th. This resulted in minor flooding of low-lying fields and bottomlands.

Flood, Posey

When
February 8, 3:00 PM CST to February 20, 3:00 PM CST
Where
Posey County, Mt Vernon to 0.32 mi SSE of Mt Vernon
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.930, -87.900

Minor flooding of the Ohio River occurred. At Mount Vernon, where flood stage is 35 feet, the river crested at 41.30 feet on the 15th. This resulted in minor flooding of low-lying fields and bottomlands. Farm land and some main roads were flooded in places west and southwest of Mount Vernon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77628, 77626.